Virginia, 2012Damaging Wind in Virginia, July 5, 2012
July 5, 2012 · NWS AKQ · 1 event in 1 county or zone
Isolated severe thunderstorm associated with a weak frontal boundary produced damaging winds across portions of south central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorm associated with a weak frontal boundary produced damaging winds across portions of south central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 1:51 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 5, 1:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
251 PM EDT THU JUL 5 2012
.SYNOPSIS...
HIGH PRESSURE REMAINS OVER THE SOUTHEAST STATES THROUGH THE
WEEKEND...MAINTAINING ABOVE NORMAL TEMPERATURES. AN ACTIVE
NORTHWEST FLOW PATTERN ALOFT ACROSS THE OHIO VALLEY AND MID
ATLANTIC WILL BRING THE POSSIBILITY OF LATE AFTERNOON AND EVENING
THUNDERSTORMS. A COLD FRONT DROPS THROUGH THE AREA EARLY NEXT
WEEK...BRINGING A BREAK FROM THE HEAT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN CONCERN FOR THIS AFTN WILL BE HOT TEMPERATURES AND
COINCIDING HEAT INDEX VALUES. W-NW SURFACE WINDS WILL BE ABLE TO
PUSH HOT SURFACE TEMPS ALL THE WAY TO THE SHORE...WITH HIGHS
AROUND 100 DEGREES THROUGHOUT THE FA THIS AFTN AND SLIGHTLY
COOLER TEMPS (MID-UPPER 90S) ALONG THE IMMEDIATE COAST. KNOWING
THAT WARMER AIR WILL BE ABLE TO REACH THE COAST TODAY...DEWPOINTS
WERE DETERMINED USING A BLEND OF MIXED LAYER DEWPOINTS AND MODEL
DATA. THIS WILL BUMP HEAT INDEX VALUES INTO THE 104-108 DEGREE
RANGE DURING PEAK HEATING THIS AFTN...AND THUS A HEAT ADVISORY IS
IN EFFECT ACROSS THE AREA THROUGH EARLY EVENING. RECORD
TEMPERATURES ARE POSSIBLE BY LATE AFTERNOON. PLEASE REFERENCE
CLIMATE SECTION BELOW FOR FURTHER DETAILS.
PLENTY OF INSTABILITY IS PRESENT THIS AFTN...DUE TO STRONG
DAYTIME HEATING AND STEEPENING LAPSE RATES IN THE LOW LEVELS. THE
COMBINATION OF THE HEAT/MODERATE TO STRNG INSTABILITY...LEE-SIDE
TROF AND SHORTWAVE ENERGY IN NW FLO ALOFT...WILL HELP TO FOCUS
THUNDERSTORM DEVELOPMENT ACROSS THE FA LATE THIS AFTN INTO THIS
EVENING. PWATS AT 05/0000Z WERE 100-150 PERCENT OF NORMAL
(1.20-1.80 INCHES) AND ARE EXPECTED TO INCREASE TOWARD 2.00 INCHES
DURING PEAK HEATING. ANY THUNDERSTORMS THAT DEVELOP WILL BE PULSE-
TYPE CONVECTION...DUE TO A WEAKLY SHEARED ENVIRONMENT AND WILL
ALSO BE CAPABLE OF PRODUCING STRONG WINDS...SMALL HAIL AND BRIEF
HEAVY RAINFALL. SPC HAS NOW PUT OUR EXTRM NW AND W CNTIES IN A
SLGT RISK FOR SVR TSTMS FOR THIS AFTN AND EVENG...SO ANY TSTMS
THAT DO DEVELOP OR MOVE INTO THESE AREAS COULD PRODUCE DAMAGING
WNDS AND/OR LARGE HAIL.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
500 MB HEIGHTS ARE ON THE RISE FRIDAY BUT ONSHORE FLOW SHOULD HELP
TO MODERATE TEMPERATURES A BIT...ESPECIALLY CLOSER TO THE COAST.
HOWEVER THE EASTERN PIEDMONT AND LOCATIONS WEST OF I-95 SHOULD
SEE LITTLE RELIEF FROM THE HEAT. HEAT INDICES WILL ONCE AGAIN
REACH INTO THE LOW 100S INLAND AND INTO THE MID-UPPER 90S NEAR THE
IMMEDIATE COAST. HEAT ADVISORIES WILL LIKELY BE NEEDED...HOWEVER
SINCE AREAL COVERAGE OF HEAT INDEX VALUES AOA 105 DEGREES
CHANGES...WILL OPT TO ADDRESS HEAT HEADLINES ON A DAILY BASIS.
GENERALLY DRY CONDITIONS ARE EXPECTED FRIDAY AS BEST MOISTURE FOR
THUNDERSTORMS SHIFTS TO THE SOUTH. CANNOT RULE OUT THUNDERSTORMS
ALTOGETHER FOR FRIDAY AFTERNOON IN EXTREME SOUTHEAST VA AND
NORTHEAST NC...ESPECIALLY AS SLIGHTLY COOLER AND MORE MOIST
SEABREEZE BOUNDARIES COLLIDE WITH A HOTTER AND DRIER AIRMASS BACK
TO THE WEST.
SATURDAY WILL BE A REPEAT OF FRIDAY EXCEPT SURFACE WINDS SHIFT
BACK TO THE SOUTHWEST...CARRYING HOT TEMPS ALL THE WAY TO THE
COAST AGAIN. DRY CONDITIONS ARE ANTICIPATED ON SATURDAY WHICH IN
TURN WILL OPTIMIZE DAYTIME HEATING AND PUSH INLAND TEMPERATURES
WELL INTO THE LOW 100S...WITH UPPER 90S EXPECTED NEAR THE
IMMEDIATE COAST. HEAT INDICES ARE ANTICIPATED TO REACH 105 TO 109
DEGREES AREAWIDE DURING PEAK HEATING SATURDAY AFTERNOON.
LOWS WILL BE IN THE MID TO UPPER 70S FRIDAY NIGHT AND SATURDAY
NIGHT...PROVIDING LITTLE RELIEF FROM THE HEAT.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WILL GO WITH A COMBINATION OF THE 12Z GFS AND ECMWF FOR THE EXTENDED
PERIOD. THE VRY HOT TEMPS WILL STICK ARND THRU SUN...BEFORE A FRNTL
BNDRY PUSHES DWN THRU THE AREA PROVIDING CHCS FOR SHOWERS AND TSTMS
AND CLSR TO NORMAL TEMPS FM SUN EVENG THRU WED. BEST CHCS FOR PCPN
ACRS THE ENTIRE AREA WILL LIKELY OCCUR FM SUN EVENG THRU MON
NGT...THEN SHIFT INTO SRN PORTIONS OF THE REGION FOR TUE THRU WED.
MIN TEMPS WILL MAINLY BE IN THE LWR TO MID 70S SUN AND MON
MORNGS...IN THE UPR 60S TO MID 70S TUE MORNG...AND IN THE UPR 60S TO
LWR 70S WED MORNG. MAX TEMPS WILL BE IN THE MID TO UPR 90S SUN...IN
THE UPR 80S TO LWR 90S MON...AND IN THE MID TO UPR 80S TUE AND WED.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MOSTLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. SCATTERED
TSTMS MAY DEVELOP LATER THU AFTN/EVENING AS SURFACE INSTABILITY
CONTINUES TO INCREASE. THERE MAY BE AN EXTENDED PERIOD OF PRECIP
LATE THU NIGHT AS A WEAK DISTURBANCE CONTINUES TO MOVE SOUTH
THROUGH OHIO.
UPPER LEVEL HIGH MOVES CLOSER TO THE FA CREATING HOT CONDITIONS WITH
MOSTLY CLEAR SKIES AND AN ISOLATED CHANCE FOR AFTN TSTM DEVELOPMENT
FRI. BETTER CHANCE FOR TSTMS SUNDAY INTO MONDAY AS COLD FRONT
DROPS SOUTHWARD INTO/THROUGH REGION.
&&
.MARINE...
BENIGN CONDITIONS ON THE BAY/COASTAL WATERS WILL PERSIST NEXT COUPLE
OF DAYS WITH WINDS GENERALLY AOB 15 KT...AND WAVES 1-2 FEET ON THE
BAY...SEAS LESS THAN 3 FEET. COUPLE OF WIND SHIFTS DROP SOUTHWARD
INTO REGION NEXT COUPLE OF DAYS...BUT ARE NOT EXPECTED TO POSE A
PROBLEM FROM A BOATING PERSPECTIVE. NEXT FRONT OF SIGNIFICANCE
WILL DROP SOUTHWARD THROUGH AREA LATE SUNDAY/MONDAY. LATEST GFS
INDICATES THAT WINDS INCREASE TO NEAR 20 KT FROM THE NE BEHIND
THIS FRONT...BUT WILL HOLD OFF ON INCREASING ABOVE 15 KT UNTIL
GUIDANCE COMES INTO BETTER AGREEMENT.
&&
.CLIMATE...
RECORD HIGHS FOR THU 7/5 THROUGH SAT 7/7
THU JULY 5 FRI JULY 6 SAT JULY 7
FORECAST/RECORD FORECAST/RECORD FORECAST/RECORD
--------------- --------------- ---------------
RIC 101/ 101 (1990) 99/ 105 (1977) 102/ 104 (2010)
ORF 98/ 98 (2010) 93/ 102 (1881) 99/ 99 (1900)
SBY 98/ 100 (1999) 93/ 100 (1999) 99/ 100 (2010)
ECG 99/ 99 (1999) 93/ 98 (1999) 96/ 100 (2010)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ021>025.
AIR QUALITY ALERT UNTIL 8 PM EDT THIS EVENING FOR MDZ021>025.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ012>017-
030>032-102.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ048-049-
060>100.
AIR QUALITY ALERT UNTIL 8 PM EDT THIS EVENING FOR VAZ063-070-
071-080>083.
MARINE...NONE.
&&
SYNOPSIS...TMG
NEAR TERM...BMD/TMG
SHORT TERM...BMD
LONG TERM...TMG
AVIATION...DAP
MARINE...DAP/WRS
CLIMATE...Hazardous weather outlook, Jul 5, 10:40 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT THU JUL 5 2012
MDZ021>024-VAZ070-071-080>083-061545-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-CHESTERFIELD-HENRICO-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
1140 AM EDT THU JUL 5 2012
...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
HEAT ADVISORY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
INTO THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT TEMPERATURES WILL PERSIST THROUGH THE WEEKEND. EXPECT HIGH
TEMPERATURES IN THE MID 90S TO LOWER 100S AND LOW TEMPERATURES IN
THE MID 70S...WHICH WILL PROVIDE LITTLE RELIEF FROM THE HEAT. HEAT
INDEX VALUES ARE EXPECTED TO REACH 100 TO 109 DEGREES DURING THE
EARLY AFTERNOON THROUGH EARLY EVENING HOURS.
A COLD FRONT IS EXPECTED TO SAG THROUGH THE REGION SUNDAY INTO
MONDAY AND PROVIDE A BREAK FROM THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>017-030>032-VAZ072>079-084>100-061545-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1140 AM EDT THU JUL 5 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
INTO THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT TEMPERATURES WILL PERSIST THROUGH THE WEEKEND. EXPECT HIGH
TEMPERATURES IN THE MID 90S TO LOWER 100S AND LOW TEMPERATURES IN
THE MID 70S...WHICH WILL PROVIDE LITTLE RELIEF FROM THE HEAT. HEAT
INDEX VALUES ARE EXPECTED TO REACH 100 TO 109 DEGREES DURING THE
EARLY AFTERNOON THROUGH EARLY EVENING HOURS.
A COLD FRONT IS EXPECTED TO SAG THROUGH THE REGION SUNDAY INTO
MONDAY AND PROVIDE A BREAK FROM THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>638-650-652-654-656-658-061545-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1140 AM EDT THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
INTO THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ025-061545-
MARYLAND BEACHES-
1140 AM EDT THU JUL 5 2012
...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
HEAT ADVISORY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
INTO THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT TEMPERATURES WILL PERSIST THROUGH THE WEEKEND. EXPECT HIGH
TEMPERATURES IN THE MID 90S TO LOWER 100S AND LOW TEMPERATURES IN
THE MID 70S...WHICH WILL PROVIDE LITTLE RELIEF FROM THE HEAT. HEAT
INDEX VALUES ARE EXPECTED TO REACH 100 TO 109 DEGREES DURING THE
EARLY AFTERNOON THROUGH EARLY EVENING HOURS.
A COLD FRONT IS EXPECTED TO SAG THROUGH THE REGION SUNDAY INTO
MONDAY AND PROVIDE A BREAK FROM THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ102-061545-
OUTER BANKS CURRITUCK-
1140 AM EDT THU JUL 5 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
INTO THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT TEMPERATURES WILL PERSIST THROUGH THE WEEKEND. EXPECT HIGH
TEMPERATURES IN THE MID 90S TO LOWER 100S AND LOW TEMPERATURES IN
THE MID 70S...WHICH WILL PROVIDE LITTLE RELIEF FROM THE HEAT. HEAT
INDEX VALUES ARE EXPECTED TO REACH 100 TO 109 DEGREES DURING THE
EARLY AFTERNOON THROUGH EARLY EVENING HOURS.
A COLD FRONT IS EXPECTED TO SAG THROUGH THE REGION SUNDAY INTO
MONDAY AND PROVIDE A BREAK FROM THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-049-060>062-064>069-061545-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
1140 AM EDT THU JUL 5 2012
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT TEMPERATURES WILL PERSIST THROUGH THE WEEKEND. EXPECT HIGH
TEMPERATURES IN THE MID 90S TO LOWER 100S AND LOW TEMPERATURES IN
THE MID 70S...WHICH WILL PROVIDE LITTLE RELIEF FROM THE HEAT. HEAT
INDEX VALUES ARE EXPECTED TO REACH 100 TO 109 DEGREES DURING THE
EARLY AFTERNOON THROUGH EARLY EVENING HOURS.
A COLD FRONT IS EXPECTED TO SAG THROUGH THE REGION SUNDAY INTO
MONDAY AND PROVIDE A BREAK FROM THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
VAZ063-061545-
HANOVER-
1140 AM EDT THU JUL 5 2012
...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
HEAT ADVISORY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT TEMPERATURES WILL PERSIST THROUGH THE WEEKEND. EXPECT HIGH
TEMPERATURES IN THE MID 90S TO LOWER 100S AND LOW TEMPERATURES IN
THE MID 70S...WHICH WILL PROVIDE LITTLE RELIEF FROM THE HEAT. HEAT
INDEX VALUES ARE EXPECTED TO REACH 100 TO 109 DEGREES DURING THE
EARLY AFTERNOON THROUGH EARLY EVENING HOURS.
A COLD FRONT IS EXPECTED TO SAG THROUGH THE REGION SUNDAY INTO
MONDAY AND PROVIDE A BREAK FROM THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
TG
In the hours before
Special weather statement, Jul 5, 12:23 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
123 PM EDT THU JUL 5 2012
VAZ066-067-079-051745-
BRUNSWICK VA-LUNENBURG VA-NOTTOWAY VA-
123 PM EDT THU JUL 5 2012
...STRONG THUNDERSTORM MOVING THROUGH NOTTOWAY COUNTY...
AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLACKSTONE...MOVING SOUTH AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR FORKLAND...AND...IRBY AT 130 PM
EDT.
EXPECT WIND GUSTS TO 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER
ON ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.
LAT...LON 3688 7787 3688 7810 3711 7806 3710 7793
LBROWN
Special weather statement, Jul 5, 12:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EDT THU JUL 5 2012
VAZ087-088-092-051845-
CITY OF FRANKLIN VA-GREENSVILLE VA-SUSSEX VA-
156 PM EDT THU JUL 5 2012
...STRONG THUNDERSTORM MOVING INTO SUSSEX COUNTY...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF JARRATT...OR ABOUT 11 MILES
EAST OF PURDY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR YALE AT 210 PM EDT...HILDA AT 215 PM EDT...GRAY AT 220
PM EDT...MASON AT 225 PM EDT...JOYNER AT 240 PM EDT...DREWRYVILLE AT
245 PM EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3675 7704 3663 7756 3690 7755 3698 7734
DAP
Special weather statement, Jul 5, 1:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT THU JUL 5 2012
VAZ079-080-087-088-051930-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
233 PM EDT THU JUL 5 2012
...STRONG THUNDERSTORM MOVING INTO BRUNSWICK AND GREENSVILLE
COUNTIES...
AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF PURDY...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR PLEASANT SHADE AT 250 PM EDT...
RADIUM...AND...BUFFORD CROSSROADS AT 255 PM EDT...DURAND AT 300 PM
EDT...EMPORIA RESERVOIR AT 305 PM EDT...ANTE AT 310 PM EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3662 7756 3668 7790 3697 7789 3695 7755
DAP
Thunderstorm Wind, Emporia
- When
- July 5, 2:00 PM EST
- Where
- Emporia County, 1.31 mi WNW of Emporia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.690, -77.550
A couple of trees were downed on the west side of Emporia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397875.